Alert archive / Maryland / Coastal Flood Statements in 2021

Coastal Flood Statement 16, NWS Wakefield, VA

July 25, 2021Dorchester County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Jul 25, 2021, 8:46 PM EDT for Dorchester County, Maryland. It took effect at Jul 26, 2021, 2:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2021, 8:46 PM EDT (00:46 UTC)
In effect from
Jul 26, 2021, 2:00 AM EDT
Expired
Jul 26, 2021, 6:00 AM EDT
In force
4 hr
Issued by
NWS Wakefield, VA

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

626 
WHUS41 KAKQ 260046
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
846 PM EDT Sun Jul 25 2021

MDZ021-261000-
/O.NEW.KAKQ.CF.S.0016.210726T0600Z-210726T1000Z/
Dorchester-
846 PM EDT Sun Jul 25 2021

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal waterways,
  especially in the area of Bishops Head, MD.

* WHERE...Dorchester County.

* WHEN...From 2 AM to 6 AM EDT Monday.

* IMPACTS...Shallow flooding is possible in the most vulnerable 
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 26/04 AM     3.3        1.2        0.8        1      MINOR    
 26/04 PM     2.4        0.3        0.3        1       NONE    
 27/04 AM     2.6        0.5        0.2        1       NONE    
 27/05 PM     2.3        0.2        0.2        1       NONE    
 28/05 AM     2.6        0.5        0.3        1       NONE    
 28/06 PM     2.4        0.3        0.3        1       NONE

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 26/06 AM     2.9        0.9        0.6        1       NONE    
 26/07 PM     2.2        0.2        0.3        1       NONE    
 27/07 AM     2.3        0.3        0.1        1       NONE    
 27/08 PM     2.0        0.0        0.1        1       NONE    
 28/08 AM     2.4        0.4        0.3        1       NONE

&&

$$
1 follow-up statement
481 
WHUS41 KAKQ 260719
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
319 AM EDT Mon Jul 26 2021

MDZ021-261000-
/O.CON.KAKQ.CF.S.0016.000000T0000Z-210726T1000Z/
Dorchester-
319 AM EDT Mon Jul 26 2021

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal waterways,
  especially in the area of Bishops Head, MD.

* WHERE...Dorchester County.

* WHEN...Until 6 AM EDT early this morning.

* IMPACTS...Shallow flooding is possible in the most vulnerable 
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 26/04 AM     3.2        1.1        0.7        2       NONE    
 26/04 PM     2.5        0.4        0.4        1       NONE    
 27/04 AM     3.0        0.9        0.6        1       NONE    
 27/05 PM     2.6        0.5        0.5        1       NONE    
 28/05 AM     2.9        0.8        0.6        1       NONE    
 28/06 PM     2.7        0.6        0.6        1       NONE

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 26/06 AM     2.9        0.9        0.6        1       NONE    
 26/07 PM     2.1        0.1        0.2        1       NONE    
 27/07 AM     2.5        0.5        0.3        1       NONE    
 27/08 PM     2.2        0.2        0.3        1       NONE    
 28/08 AM     2.5        0.5        0.4        1       NONE    
 28/08 PM     2.3        0.3        0.4        1       NONE

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Jul 25, 8:16 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 25, 8:16 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
816 PM EDT Sun Jul 25 2021

.SYNOPSIS...
A weak cold front crosses the most of the area on Monday,
resulting in scattered to numerous thunderstorms from Monday
afternoon through Monday night. The front stall across the
Carolinas on Tuesday as weak high pressure builds north of the
region.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 815 PM EDT Sunday...

The latest wx analysis shows upper ridging anchored over the
central/srn Plains, keeping a WNW flow aloft in place across the
local area. Sfc high pressure has settled well off the Carolina
coast, with an area of low pressure off the east coast of FL.
The low level flow this aftn is more from the SSW (compared to
the SSE winds yesterday). Skies are variably cloudy W and
generally mostly sunny to the SE. Temperatures have cooled into
the upper 70s and low 80s with dew pts into the lower 70s for
most.

Scattered showers/tstms are having a tough time holding together
into our area. However, the approaching cold front and a
nocturnal southwesterly ~30kt 925mb jet may be enough to keep at
least isolated showers (and perhaps a tstm or two) going
(mainly N of I-64 and E of I-95) through much of the night. Have
15-35% PoPs through 12z Mon to account for this. Early morning
lows Monday AM range from the upper 60s NW to low/mid 70s
elsewhere.

For Monday, the overall forecast rationale remains fairly
similar as a WNW-NW flow aloft continues to prevail across the
region with the above mentioned weak cold front approaching from
the NW and dropping through the local area late in the day and
overnight into Tue morning. Meanwhile, deep-layer moisture
continues to increase across the area, with PW values rising to
2.0-2.3" (highest across the SE two-thirds of the area by Monday
aftn). In addition, a shortwave trough aloft is progged to
cross the area late Monday into Monday night.

Instability parameters become fairly impressive by 18z Mon
(1500-2500 J/kg of MLCAPE) as temperatures rise to the mid 80s
to around 90F with low-mid 70s dew points. However, the models
continue to forecast only minimal shear (15-25kt). Nevertheless,
suspect that there will be some chance for at least isolated
strong to severe storms (main threat will be localized damaging
wind gusts) Mon aftn before the threat generally evolves more
into a heavy rain/flooding setup. The models continue with a
relatively slow expected motion (MBE velocities are only 10-15kt
from Mon aftn- Mon evening as per 12z NAM/GFS with a similar
wind speed aloft in the 400-600mb layer as in the low levels).
This would support training cells and the models continue to
focus the greatest threat across southern VA Mon aftn/early
evening and into NE NC by evening. The urban areas of Hampton
Roads in particular will be of concern given lower FFG values.
The 25/12z HREF has >30% probabilities of 3"/3 hours in these
areas from 21z Mon- 00z Tue. WPC has maintained a MRGL Risk for
Excessive Rainfall for northern portions of the area and has
introduced a SLGT Risk for southern VA and NE NC from Mon-Mon
night across most of the area. With the timing mainly later
aftn/evening, confidence is not high enough for a Flash Flood
Watch on this shift, but there is a decent chance that one will
be needed with the next shift overnight if things remain
consistent. Have continued the highest PoPs (60-70%...from 18z
Mon- 03z Tue) over the south with high chance PoPs across the
far northern zones.

Tstms will be most numerous during the aftn/evening (with the
highest coverage along and S of I-64). These tstms are progged
to gradually move SE during the evening. The latest
deterministic QPF forecast through Tue has in excess of 1.00"
over SE VA/NE NC tapered to ~0.25" over the NW. Given the
convection, significantly higher amounts are likely locally.
Highs Mon will range from the mid 80s to around 90F (the far SE
has the better chance for seeing 90F given a later arrival of
widespread precip).

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 400 PM EDT Sunday...

Convection will wane/exit the area during the latter part of
Mon night as drier air moves in from the N. Lows in the upper
60s- low 70s Monday night. The front stalls/weakens across NC on
Tue. Will keep high chc PoPs across the south Tue aftn, with a
slight chc of aftn tstms into most of central/E-central VA.
Highs in the upper 80s to lower 90s. With NW flow aloft on Wed,
the models to varying degrees have some additional chances for
showers/tstms despite somewhat drier air across the region. Will
have a slight chance for showers/tstms Wed aftn/evening with
highs into the lower 90s inland and upper 80s/around 90F at the
coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 350 PM EDT Sunday...

The later portion of this week into next weekend will continue
to feature a W-NW flow aloft as an upper level ridge remains
entrenched from the southern Plains to the intermountain west,
while a series of upper troughs move ESE from north central
Canada to the NE CONUS. Wed night/Thu looks to be a bit warmer
than normal out ahead of an approaching cold front, with lows
in the low- mid 70s followed by highs Thu in the lower to mid
90s with moderate levels of humidity. A chance for showers/tstms
is in the forecast Thu aftn through Thu night with additional
showers/tstms possible Fri (mainly S) as the font is slow to
move south of the CWA. Somewhat drier and cooler conditions are
expected into next weekend with highs in the mid 80s to around
90F and lows in the 60s to lower 70s as high pressure centered
across the Great Lakes/OH Valley builds SE into the local area.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 815 PM EDT Sunday...

Mainly expecting VFR conditions for the 00z TAF period.
Ongoing, widely scattered showers and storms across the Piedmont
have struggled to make eastward progress so far this evening.
Will maintain VCSH wording at SBY later tonight where high-res
guidance shows some potential for showers after 06z. South and
southwest winds will continue at 5-10 kt overnight. Prevailing
conditions likely remain VFR through tonight. Mainly VFR
conditions through Monday early aftn though a few showers will
be possible, especially at RIC after 15Z. Guidance shows
increasing potential for showers and storms after 18z at RIC,
spreading south and east into the evening hours. Localized
flight restrictions can be expected to accompany the stronger
thunderstorm cores. Will show VCTS at all but SBY Monday
afternoon until greater spacial/temporal clarity resolves in
subsequent guidance.

Outlook...Mainly VFR conditions Tuesday with isolated to widely
scattered showers and tstms potentially bringing brief degraded
flight conditions in the afternoon and evening. The chc for
afternoon and evening showers and tstms is 20% or less by
Wednesday and Thursday.

&&

.MARINE...
As of 345 PM EDT Sunday...

Broad SW flow continues across the waters this afternoon ahead of a
slow moving cold front that will arrive across the Virginia Waters
on Monday afternoon.  In advance of the front, expect the SW flow to
continue around 15 kt on the Bay and 15 to 20 on the ocean waters.
The wind on the Bay could see a brief uptick between Midnight and 6
AM as the warmer water with cool air above could lead to a little
better mixing.  But at this point, majority of the wind should
remain below SCA levels overnight so will not raise SCA Flag at this
time.  The headlines in place over the Ocean waters will remain in
place, but so far the waves have not really kicked up as high as the
models suggested, but with gust near 25 kt at buoy 44009 felt
conditions were close enough to keep the SCA in place through the
overnight hours.

By Monday afternoon the cold front will be sliding into central VA
and across the northern waters.  This front is weakening and with
little cold advection associated with the front, not expecting the
front will make it south of the area, nor will there be much surge
of wind with it.  It could be a focus for rain shower activity
however.  Expect winds to gradually weaken during the day down to
around 10 kt by evening with seas diminishing to around 3 FT.

With the front stall over the waters from Monday night into Wed
night, expect generally light winds with benign wave conditions. The
chances for showers diminishes some as well as the deeper moisture
pushes off the coast so despite the front the chances for rain are
less for Tuesday and Wednesday.

By Thursday, the surface front will have washed out and the flow
will again turn to the SW in advance of what looks like a stronger
cold front expected to arrive on Friday.

&&

.TIDES/COASTAL FLOODING...
As of 345 PM EDT Sunday...

with the strong SW flow that has been in place over the last couple
of days, water levels in the middle Chesapeake Bay have slow been
climbing with each successive high tide cycle.  With that current
trend and the fact that the currents at Cape Henry have been showing
stronger in coming tides versus outgoing tides for the last couple
cycles, believe that some extra water has been pushed up into the
middle Bay.  This current high tide cycle exceeded model guidance by
a couple tenths of a foot.  If that trend continues tonight, could
see some minor flood level reached at Bishops Head.  Will continue
to monitor that situation during the evening, but a coastal flood
advisory could be issued later this evening if the trend in the data
continues to show the chance for higher water levels.  Beyond the
next tide cycle with the weakening wind field expected on Monday and
through most of the week, expect to see water levels remain below
action stage after the high tide cycle tonight.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 AM EDT Monday for ANZ650-652-654.

&&

SYNOPSIS...LKB
NEAR TERM...LKB/RHR
SHORT TERM...ERI/LKB
LONG TERM...ERI/LKB
AVIATION...ERI/LKB/RHR
MARINE...ESS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 25, 8:15 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
815 PM EDT Sun Jul 25 2021

MDZ021>025-VAZ048-062-064-075>078-083>086-099-100-509>512-517>522-
270015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Westmoreland-Richmond-Northumberland-
Lancaster-New Kent-Gloucester-Middlesex-Mathews-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
815 PM EDT Sun Jul 25 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060-061-065>069-079>082-087>090-092-093-
095>098-513>516-523>525-270015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Charles City-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
815 PM EDT Sun Jul 25 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous thunderstorms will have the potential to
cause localized flooding, especially in urban areas, from Monday
afternoon through the first part of Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:51 PM EDTSpecial Weather StatementAKQWorcester39 min
Jul 26, 7:32 PM EDTSpecial Weather StatementAKQWorcester28 min
Jul 26, 7:46 PM EDTAreal Flood AdvisoryAKQWorcester2 hr

Nearby

Coastal Flood Statements in Maryland, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.